Skip to content
Includes Expert Content
Daddy's stroke
avatar
paulateach posted:
My dad suffered 2 heart attacks and a stroke/TIA on March 9th. After time in ICU and rehab, we are blessed to have him home with us. The stroke has affected his right side. He is able to stand with assistance but gets very dizzy moving from sitting to standing. He is taking so many different types of medication at this time. I was wondering what we could do to help with the dizziness/ possibly vertigo? Are there any exercises, home remedies that would help? His therapist has him cover his left eye to focus on objects with just his right eye to help strengthen his eyesight. Please help
Reply
 
avatar
Richard C Senelick, MD responded:
The most common cause of this problem is a drop in blood pressure when the person goes from lying or sitting to a standing position. We call this "orthostatic hypotension." It may be caused by one of the medications he is taking or a function of a less active lifestyle.

Normally when we stand up the blood vessels in our legs and abdomen get smaller to keep the blood up in our head. As we get older this happens much more slowly and is why orthostatic ( positional) dizziness is common in older people.

You can prove that this is the problem by taking your father's blood pressure when he is lying or sitting and then have him stand up and take his blood pressure immediately and then every minute for 10 minutes ( or until he gets dizzy). If his blood pressure drops, talk to his doctor and see which medicines, if any, can be adjusted. Support hose can help, along getting up more slowly.

A recent post on WebMDhttp://www.webmd.com/hypertension-high-blood-pressure/news/20120319/common-cause-dizziness-may-spell-heart-trouble suggests that orthostatic hypotension can be associated with heart failure, so you do want to get this checked. Dizzy people are also more likely to fall and hurt themsleves, so this is more than just a nuisance.

Good Luck.
After your stroke you may be experiencing a new normal, but remember what George Eliot said- It is never too late to be what you might have been. You still can achieve new goals.
 
avatar
paulateach replied to Richard C Senelick, MD's response:
Thank you for responding. My family and I appreciate any new information that may help my father


Featuring Experts

Richard C. Senelick M.D. is a physician specializing in both neurology and the subspecialty of neurorehabilitation. He did his undergraduate and medic...More

Helpful Tips

Assistance with Expensive MedicationsExpert
I have had many patients whose pocket book is stretched by taking many expensive medications. One of the most useful Internet sites is ... More
Was this Helpful?
10 of 16 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.